Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Closed Thread
 
Thread Tools
Old 07-31-2002, 02:34 PM   #1  
Junior Member
Thread Starter
 
goddess's Avatar
 
Join Date: Jul 2002
Location: texas
Posts: 3

Unhappy Going Off Antidepressants

I AM NEW TO THIS BOARD AND I SURE HOPE YOU ALL UNDERSTAND.
I HAVE STEADLY GAINED WEIGHT IN THE PAST YEAR. MENOPAUSE, I HAVE BEEN ON AND OFF ANTIDEPRESSANTS MOST MY LIFE. MY DOC HAS SWITCHED ME ON DIFFERENT HORMONES, AM I CRAZY. DOES EVERYTHING NEED TO BE RELATED TO HORMONES???
SO MAYBE TO HELP REDUCE THE WEIGHT I AM GOIN OFF ZOLOFT.
I EXCERCISE 5 DAYS A WEEK WITH A TRAINER FOR 4 WEKKS NOW. CARDIO 5 DAYS ALSO,,,,,,GAINED WEIGHT HELPPPP
goddess is offline  
Old 07-31-2002, 02:55 PM   #2  
Moderator
 
LindaT's Avatar
 
Join Date: Jan 2000
Location: San Jose, CA, USA
Posts: 1,681

Default

Goddess,

If you have not already, please check with your doctor before you stop taking your antidepressant. Some medications need to be tapered off gradually, otherwise you can make yourself ill.

If you have not gone to see a registered dietitian, I would highly recommend it. They can point out things you may need to change in your diet. My health insurance did cover this. Make sure you see a registered dietitian.. they have training and certification, whereas anyone can call themselves a nutritionist with out any qualifcations.


Again, please check with your doctor if you haven't already. If you were on a heart medication or diabetic or had some other health problem.. you wouldnt want to go off your medication without consulting your doctor. This is no different.

Good Luck
LindaT is offline  
Old 07-31-2002, 05:23 PM   #3  
Senior Member
 
JudoMom's Avatar
 
Join Date: Jul 2002
Location: eastern Canadian prairies
Posts: 345

S/C/G: H178/S170/140/135

Height: 5'3"

Default

Goddess, you may wish to ask your doctor to refer you to a psychiatrist too. They are far more knowledgeable about depression and side effects of anti-depressants than most gp's. Then, your doctor and psychiatrist can determine the best course of action for you.

I agree with what LindaT says. Certain types of antidepressants must be withdrawn from slowly and under a doctor's supervision.

Have you worked with a counsellor? That may not change the weight gain issue, but it may help you deal with the depression. My counsellor was a godsend. And we work on more than just the depression aspect. I was fortunate I have access to one through a work program. Insurance sometimes covers sessions too. If I had had to pay, I would have. It's been a tremendous help to me.

I can certainly see your frustration with weight gain! But check things out with your doctor first.
JudoMom is offline  
Old 07-31-2002, 10:58 PM   #4  
Senior Member
 
meg 1+2's Avatar
 
Join Date: Jul 2001
Location: eastern USA
Posts: 286

Default

Goddess Welcome!

Linda and Mystery's reccomendations were great, but I'd like to add a couple more things...I am menopausal, so I can understand most anything you need to say about that. I cannot take hormones, been there, not for me. I have been hormone deficient since 1985 and yes it was tough getting through the "changes" and the mood swings and the anxiety. I gained 60 pounds in 8 years, (about 8 pounds a year), didn't think I had changed anything. I Still thought I ate the same way and did as much exercise during this weight gain, but I discovered something, my body had "changed" and I no longer could eat the same way or get away with walking 4 to 5 times a week. The old metabolism was gone for good. Yes, this was depressing, but now I know, I have to eat less and move more if I want any results and believe me it is slow going but I am not giving up.

Exercise helps me tremendously with the depression and keeps me motivated and away from temptation. Gives me a total different attitude about the day. But here is what I really wanted to tell you, I think you were making reference to gaining weight while you have been with this trainer. When I started the gym, I gained three pounds the first month but I lost 6 pounds of body fat. After two months, I lost the three pounds but no more on the scale, but lost a total of 11 pounds of body fat. This was equivalent to one dress size for me and I didn't loose a pound on the scale. So maybe, this is happening to you too, don't despair, keep on going you will get results. As my good friend Linda T would say..."get rid of the scale" lol

Take care, once again welcome!

Meg
meg 1+2 is offline  
Old 08-08-2002, 03:04 PM   #5  
Junior Member
Thread Starter
 
goddess's Avatar
 
Join Date: Jul 2002
Location: texas
Posts: 3

Default

THANK YOU ALL FOR YOUR GREAT ADVICE. IT HAS BEEN VERY DIFFICULT. IT SEEMS NOT MANY PEOPLE I KNOW UNDERSTAND THE MOOD SWINGS OR THE DEPRESSION. I AM GOOD TODAY, BUT YESTERDAY I WAS A BASKET CASE.
I EXCERCISE SO MUCH IT DOES HELP. I AM GOING TO LOOK INTO THE NUTRITIONALIST. I WOULD SURE LIKT OT KNOW MORE A BOUT YOUR MENORPAUSE. I AM HAVING TO ADJUST TO LARGE DOSES OF HORMONE. THANKS
goddess is offline  
Closed Thread

Related Topics
Thread Thread Starter Forum Replies Last Post
I'm getting off the medication. I'm going crazy. GonnaBminni Depression and Weight Issues 34 06-07-2005 08:37 PM
Antidepressants and Atkins?? Jamlinrich Carb Counters 19 11-07-2003 12:55 PM


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off



All times are GMT -4. The time now is 03:19 AM.

Terms of UsePrivacyAdvertiseContact Us3FC HomeModArchivePrivacy StatementTop

We are a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for us to earn fees by linking to Amazon.com and affiliated sites.
Copyright 2018 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.